Alert archive / Texas / Tornado Warnings in 2009
Tornado Warning 24, NWS Lubbock, TX
NWS Lubbock, TX issued this tornado warning at Apr 16, 2009, 10:46 PM CDT for 4 counties in Texas. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 16, 2009, 10:46 PM CDT (03:46 UTC)
- Expired
- Apr 16, 2009, 11:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
Counties Dickens County, TX, Kent County, TX, King County, TX, Stonewall County, TX
The radar
The Lubbock radar (KLBB), 127 km from the middle of the area, began a volume at 03:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 16, 10:52 PM CDT | TORNADO | 12 Sw Guthrie, TX | UTILITY POWER FLASHES OBSERVED SOUTH OF US HIGHWAY 82 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 16, 4:42 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.8 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 404 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 2611 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KLUB 170346 TORLUB TXC125-263-269-433-170430- /O.NEW.KLUB.TO.W.0024.090417T0346Z-090417T0430Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 1046 PM CDT THU APR 16 2009 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * TORNADO WARNING FOR... SOUTHWESTERN KING COUNTY IN NORTHWEST TEXAS. SOUTHEASTERN DICKENS COUNTY IN NORTHWEST TEXAS. NORTHEASTERN KENT COUNTY IN NORTHWEST TEXAS. NORTHWESTERN STONEWALL COUNTY IN NORTHWEST TEXAS. * UNTIL 1130 PM CDT * AT 1035 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO 16 MILES SOUTHEAST OF SPUR...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE GUTHRIE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO HAS BEEN CONFIRMED TAKE COVER IN A STURDY BUILDING NOW. MOBILE HOMES AND VEHICLES ARE NOT SAFE. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 7 4 5 1 2 9 0. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING FOR THE PANHANDLE AND NORTHWEST TEXAS. && LAT...LON 3375 10055 3370 10021 3334 10027 3337 10064 TIME...MOT...LOC 0345Z 214DEG 19KT 3344 10055 $$
2 follow-up statements
000 WWUS54 KLUB 170357 SVSLUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 1057 PM CDT THU APR 16 2009 TXC263-170406- /O.CAN.KLUB.TO.W.0024.000000T0000Z-090417T0430Z/ KENT TX- 1057 PM CDT THU APR 16 2009 ...THE TORNADO WARNING FOR NORTHEASTERN KENT COUNTY IS CANCELLED... A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING FOR THE PANHANDLE AND NORTHWEST TEXAS. LAT...LON 3341 10056 3375 10055 3370 10021 3334 10027 TIME...MOT...LOC 0356Z 214DEG 19KT 3348 10050 $$ TXC125-269-433-170430- /O.CON.KLUB.TO.W.0024.000000T0000Z-090417T0430Z/ KING TX-DICKENS TX-STONEWALL TX- 1057 PM CDT THU APR 16 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR NORTHERN STONEWALL...SOUTHEASTERN DICKENS AND SOUTHWESTERN KING COUNTIES... AT 1055 PM CDT...A TRAINED WEATHER SPOTTER REPORTED A TORNADO 12 MILES SOUTHWEST OF GUTHRIE...NEAR THE DICKENS AND KING COUNTY LINE. THIS DANGEROUS STORM IS MOVING NORTHEAST AT 20 MPH...TOWARD GUTHRIE. SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE GUTHRIE. A TORNADO HAS BEEN CONFIRMED TAKE COVER IN A STURDY BUILDING NOW. MOBILE HOMES AND VEHICLES ARE NOT SAFE. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING FOR THE PANHANDLE AND NORTHWEST TEXAS. LAT...LON 3341 10056 3375 10055 3370 10021 3334 10027 TIME...MOT...LOC 0356Z 214DEG 19KT 3348 10050 $$
000 WWUS54 KLUB 170417 SVSLUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 1117 PM CDT THU APR 16 2009 TXC125-433-170426- /O.CAN.KLUB.TO.W.0024.000000T0000Z-090417T0430Z/ DICKENS TX-STONEWALL TX- 1117 PM CDT THU APR 16 2009 ...THE TORNADO WARNING FOR NORTHERN STONEWALL AND SOUTHEASTERN DICKENS COUNTIES IS CANCELLED... A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING FOR THE PANHANDLE AND NORTHWEST TEXAS. LAT...LON 3350 10045 3366 10050 3370 10021 3350 10024 TIME...MOT...LOC 0416Z 214DEG 19KT 3357 10043 $$ TXC269-170430- /O.CON.KLUB.TO.W.0024.000000T0000Z-090417T0430Z/ KING TX- 1117 PM CDT THU APR 16 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR CENTRAL KING COUNTY... AT 1116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM WITH A HISTORY OF PRODUCING TORNADOES. THE MOST DANGEROUS PART OF THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF GUTHRIE...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE GUTHRIE. A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW ABANDON MOBILE HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING FOR THE PANHANDLE AND NORTHWEST TEXAS. LAT...LON 3350 10045 3366 10050 3370 10021 3350 10024 TIME...MOT...LOC 0416Z 214DEG 19KT 3357 10043 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at Apr 16, 2:14 PM CDT, 8 hours 32 minutes earlier.
Area forecast discussion, Apr 16, 2:14 PM CDT, 8 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 214 PM CDT THU APR 16 2009 .SHORT TERM... STORM INITIATION HAS COMMENCED ALONG THE DRYLINE LOCATED ALONG A LINE FROM EAST OF NAZARETH...TO COTTON CENTER TO EAST OF PLAINS AS OF 19Z. THUNDERSTORMS ACROSS THE NORTHERN PORTION OF THE DRYLINE APPEAR TO BE STRONG PER THE RADAR. CU CONTINUES TO DEEPEN ACROSS THE REMAINDER OF THE LINE. AS THE UPPER LEVEL SYSTEM SLOWLY DRAWS NEAR THE REGION /NEAR THE FOUR-CORNERS REGION/ AND LOW LEVEL MOISTURE CONTINUE TO GRADUALLY RISE OFF THE CAPROCK...IT IS EXPECTED THAT THE FAVORED AREA OF SEVERE THUNDERSTORMS WILL BE JUST WEST OF THE CAPROCK AND THEN EXPAND EASTWARD THROUGH THE LATE AFTERNOON HOURS. HOWEVER...THERE IS UNCERTAINTY TO THE EXTENT OF THE EASTWARD PROPAGATION OF THE DRYLINE...DUE TO THE UPPER LOW INDUCING HEIGHT FALLS ACROSS THE AREA...WHICH CAN SLOW DOWN THE EASTWARD PROGRESSION. WILL CONTINUE TO MONITOR THE WEATHER SITUATION. && .LONG TERM... THE POTENT UPPER LEVEL LOW PRESSURE SYSTEM WILL SLOWLY PROPAGATE ENEWD ACROSS SOUTHWEST KANSAS FRIDAY NIGHT/SATURDAY MORNING. THE BETTER MOISTURE...CAPE VALUES AND LIFTED INDICES GETS SHIFTED EAST OF THE SOUTH PLAINS...AS A COLD FRONT PUSHES SOUTH ACROSS THE CWA ON SATURDAY. GUIDANCE MODELS HINT AT THE MAIN CAA SWEEPING SOUTH ACROSS THE REGION SUNDAY. THUS...SINCE THE AIR BEHIND THE MAIN PUSH IS ONLY SLIGHTLY COOLER...HIGH TEMPS SUNDAY WILL ONLY BE AT/SLIGHTLY BELOW NORMAL. THEREAFTER...AS THE UPPER SYSTEM TRANSLATES TO THE NORTHEAST...DRY AND QUIET WEATHER IS EXPECTED AS UPPER LEVEL RIDGING ACROSS THE WESTERN CONUS COMMENCES. WITH UPPER LEVEL RIDING AND SFC HIGH PRESSURE NEAR THE REGION...SFC WINDS WILL BE OUT OF THE NORTH SUNDAY THROUGH MONDAY BEFORE BECOMING SOUTHERLY THROUGHOUT THE REST OF THE EXTENDED FORECAST. BY WEDNESDAY...THE UPPER AMPLIFIED RIDGE IS PROGGED TO FLATTEN A BIT DUE TO THE NEXT INCOMING PACIFIC NORTHWEST SYSTEM. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 38 63 35 63 41 / 40 20 20 10 10 TULIA 42 65 36 66 43 / 50 20 20 10 10 PLAINVIEW 43 65 37 67 44 / 50 20 20 10 10 LEVELLAND 43 68 39 72 44 / 40 10 10 10 10 LUBBOCK 47 70 41 73 46 / 50 10 10 10 10 DENVER CITY 42 70 37 74 43 / 40 10 0 10 10 BROWNFIELD 44 70 39 73 44 / 50 10 10 10 10 CHILDRESS 52 71 46 72 48 / 80 30 20 10 10 SPUR 49 71 44 75 48 / 70 20 10 10 10 ASPERMONT 53 73 46 77 49 / 80 20 10 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 29
Hazardous weather outlook, Apr 16, 11:26 AM CDT, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 1126 AM CDT THU APR 16 2009 TXZ021>044-171630- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1126 AM CDT THU APR 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT CONVECTIVE THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT ACROSS THE SOUTH PLAINS AND ROLLING PLAINS. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A DRYLINE THAT WILL BE LOCATED ACROSS THE CENTRAL SOUTH PLAINS BY THIS AFTERNOON. ANY STORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. INITIAL ACTIVITY WILL MOVE EAST INTO THE ROLLING PLAINS TONIGHT...WITH A SECOND AREA OF THUNDERSTORMS REDEVELOPING LATER TONIGHT ALONG THE STATE LINE AND THEN PUSHING EAST ACROSS THE REGION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS COULD LINGER ACROSS THE ROLLING PLAINS FRIDAY MORNING BEFORE PUSHING EAST OF THE AREA FRIDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON ACROSS THE CENTRAL SOUTH PLAINS AND ROLLING PLAINS...AND AREAWIDE LATER TONIGHT. JORDAN
In the hours before
Local storm report, Apr 16, 10:24 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1024 PM CDT THU APR 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1020 PM TORNADO 4 S IDALOU 33.60N 101.68W
04/16/2009 LUBBOCK TX SKYWARN SPOTTER
UTILITY POWER FLASHES WERE OBSERVED IN VICINITY OF
TORNADO
&&
EVENT NUMBER 00396
02Local storm report, Apr 16, 10:27 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1027 PM CDT THU APR 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1005 PM TORNADO 4 SW GIRARD 33.33N 100.70W
04/16/2009 KENT TX PUBLIC
LOUD ROARING SOUND WAS HEARD FROM STORM SHELTER
&&
EVENT NUMBER 00397
02Local storm report, Apr 16, 10:36 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1036 PM CDT THU APR 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1020 PM FLASH FLOOD 7 N TAHOKA 33.27N 101.79W
04/16/2009 LYNN TX EMERGENCY MNGR
LARGE AREAS OF WATER COVERING US HIGHWAY 87
&&
EVENT NUMBER 00398
02Local storm report, Apr 16, 10:38 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1038 PM CDT THU APR 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1020 PM FLASH FLOOD 5 S TAHOKA 33.09N 101.79W
04/16/2009 LYNN TX EMERGENCY MNGR
LARGE AREA OF WATER COVERING US HIGHWAY 87
&&
EVENT NUMBER 00399
02Local storm report, Apr 16, 10:40 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1040 PM CDT THU APR 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1020 PM FLASH FLOOD NEW HOME 33.33N 101.91W
04/16/2009 LYNN TX EMERGENCY MNGR
WATER COVERING FM211 AND FM1730 ROADS NEAR NEW HOME
&&
EVENT NUMBER 00400
02Local storm report, Apr 16, 10:45 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1045 PM CDT THU APR 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1035 PM TORNADO 16 ESE SPUR 33.39N 100.60W
04/16/2009 DICKENS TX LAW ENFORCEMENT
&&
EVENT NUMBER 00401
02The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 7:00 PM CDT | Severe Thunderstorm Warning | LUB | Floyd | 45 min |
| Apr 16, 7:02 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Lamb | 58 min |
| Apr 16, 7:12 PM CDT | Tornado Warning | LUB | Garza, Kent | 48 min |
| Apr 16, 7:13 PM CDT | Severe Thunderstorm Warning | LUB | Castro | 47 min |
| Apr 16, 7:27 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Garza | 33 min |
| Apr 16, 7:33 PM CDT | Severe Thunderstorm Warning | LUB | Lubbock, Lynn, Terry | 57 min |
| Apr 16, 7:42 PM CDT | Severe Thunderstorm Warning | LUB | Floyd, Motley | 48 min |
| Apr 16, 7:51 PM CDT | Severe Thunderstorm Warning | LUB | Hockley, Lubbock | 29 min |
| Apr 16, 7:55 PM CDT | Tornado Warning | LUB | Dickens, Garza, Kent | 50 min |
| Apr 16, 7:56 PM CDT | Severe Thunderstorm Warning | LUB | Castro | 16 min |
| Apr 16, 8:13 PM CDT | Areal Flood Advisory | LUB | Lubbock | 107 min |
| Apr 16, 8:19 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Floyd, Hale, Lubbock | 45 min |
| Apr 16, 8:42 PM CDT | Severe Thunderstorm Warning | LUB | Dickens, Kent | 63 min |
| Apr 16, 8:49 PM CDT | Areal Flood Warning | LUB | Swisher | 3 hr |
| Apr 16, 8:49 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Floyd, Hale, Swisher | 56 min |
| Apr 16, 8:57 PM CDT | Areal Flood Warning | LUB | Garza | 3 hr |
| Apr 16, 8:59 PM CDT | Tornado Warning | LUB | Hockley, Lubbock | 24 min |
| Apr 16, 9:08 PM CDT | Tornado Warning | LUB | Lubbock | 19 min |
| Apr 16, 9:14 PM CDT | Tornado Warning | LUB | Hale | 31 min |
| Apr 16, 9:34 PM CDT | Tornado Warning | LUB | Dickens, Kent | 41 min |
| Apr 16, 9:37 PM CDT | Areal Flood Warning | LUB | Kent | 3 hr |
| Apr 16, 9:47 PM CDT | Areal Flood Advisory | LUB | Hale | 118 min |
| Apr 16, 10:16 PM CDT | Tornado Warning | LUB | Dickens, Kent | 29 min |
| Apr 16, 10:17 PM CDT | Tornado Warning | LUB | Crosby, Lubbock | 28 min |
| Apr 16, 10:25 PM CDT | Flash Flood Warning | LUB | Lynn | 2 hr |
| Apr 16, 10:25 PM CDT | Tornado Warning | LUB | Crosby, Lubbock | 35 min |
| Apr 16, 10:42 PM CDT | Tornado Warning | LUB | Floyd, Hale | 48 min |
| Apr 16, 11:47 PM CDT | Severe Thunderstorm Warning | LUB | Swisher | 26 min |
| Apr 16, 11:48 PM CDT | Areal Flood Warning | LUB | Hale, Swisher | 5 hr |
| Apr 17, 6:42 PM CDT | Severe Thunderstorm Warning | LUB | Childress | 48 min |
Nearby
Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.